BOSTON SCIENTIFIC CORPORATION WATCHMAN LAA CLOSURE DEVICE & DELIVERY SYSTEM; SYSTEM, APPENDAGE CLOSURE, LEFT ATRIAL
Back to Search Results |
| Model Number |
10371 |
| Medical Device Problem Codes |
Material Integrity Problem (2978); Migration (4003)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/11/2024
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that a tear in the fabric of the closure device occurred.A left atrial appendage (laa) closure procedure was performed and a 33mm watchman laa closure device was implanted.In 2022, the patient experienced a stroke.No further information surrounding the stroke was available.On (b)(6)2024, the patient was admitted for atrial fibrillation.The physicians performed direct current cardioversion (dccv) in response to the atrial fibrillation on (b)(6)2024.Transesophageal echocardiography (tee) was performed on (b)(6) 2024, and the closure device appeared to have had either a tear in the middle of the fabric or a fluttering fabric cap.The closure device appeared to have shifted only slightly proximal since 2018.No intervention was planned in response to the tear in the fabric or fluttering fabric cap.No further patient complications were reported.
Event or Problem Description
It was reported that a tear in the fabric of the closure device occurred.A left atrial appendage (laa) closure procedure was performed and a 33mm watchman laa closure device was implanted.In 2022, the patient experienced a stroke.No further information surrounding the stroke was available.On (b)(6) 2024, the patient was admitted for atrial fibrillation.The physicians performed direct current cardioversion (dccv) in response to the atrial fibrillation on (b)(6) 2024.Transesophageal echocardiography (tee) was performed on (b)(6) 2024, and the closure device appeared to have had either a tear in the middle of the fabric or a fluttering fabric cap.The closure device appeared to have shifted only slightly proximal since 2018.No intervention was planned in response to the tear in the fabric or fluttering fabric cap.No further patient complications were reported.It was further reported that the stroke event that occurred in 2022 was on 21 september 2022.The stroke had a cerebral infarction mechanism and was classified as a transient ischemic attack (tia).Leading up to the stroke, the patient was standing in the company of their niece.The patient presented confused and aphasic with some left side weakness.The patient's niece said that the patient had last been seen normal approximately 30 minutes prior.The patient was put on oxygen in the apartment.The patient was moved from their apartment in stair chair to stretcher.Throughout the event, the patient presented confusion with aphasia.Once in the ambulance, the patient began to "become normal." the patient became responsive and engaged, although the patient's speech was still diminished.The patient continued to improve during transport but continued a speech deficit from normal.The transfer at the hospital was smooth.While in the emergency department, no hemorrhage was noted, and bilateral chronic small vessel ischemia was acknowledged.There was no significant cerebral ischemic mismatch.Computed tomography angiography (cta) noted right middle cerebral artery (mca) bifurcation occlusion with hyper fusion branching.In response to the event, the patient received tissue plasminogen activator (tpa).There was no evidence of thrombus in the left atrium or left atrial appendage (laa) on tee performed on 26 september 2022, however, thrombus was noted distally in the laa, and the patient had reduced ejection fraction.
Additional Manufacturer Narrative
B5: describe event or problem - updated with additional narrative.B7: other relevant history - updated with medication history leading up to 2022 stroke event.
Additional Manufacturer Narrative
Media review: procedural, 5-year follow-up transesophageal echocardiography (tee), and 45-day transthoracic echocardiography (tte) media were provided for review and were reviewed by a boston scientific (bsc) medical safety director.The 45-day tte was not reviewed as it did not assist in the assessment of an implanted closure device.The procedural tee showed the implantation of the closure device.The closure device was slightly tilted and showed a shoulder in the higher angle views.The fabric of the closure device appeared to be intact.In the 5-year follow-up tee, fabric fluttering was seen in several video loops with an independent movement of the fabric pieces adjacent to the alleged tear.There appeared to be bi-directional color doppler flow in and out of the closure device at the location of the alleged tear.The interpretation was challenging as the imaging plane was not going through the center of the closure device.Thus, the assessment of the closure device position was also challenging when compared to procedure imaging.The closure device appeared slightly more proximal at follow-up vs.Procedure.Overall, the imaging suggests fabric damage with a hole in the fabric of the closure device.
Event or Problem Description
It was reported that a tear in the fabric of the closure device occurred.A left atrial appendage (laa) closure procedure was performed and a 33mm watchman laa closure device was implanted.In 2022, the patient experienced a stroke.No further information surrounding the stroke was available.On (b)(6) 2024, the patient was admitted for atrial fibrillation.The physicians performed direct current cardioversion (dccv) in response to the atrial fibrillation on (b)(6) 2024.Transesophageal echocardiography (tee) was performed on (b)(6) 2024, and the closure device appeared to have had either a tear in the middle of the fabric or a fluttering fabric cap.The closure device appeared to have shifted only slightly proximal since 2018.No intervention was planned in response to the tear in the fabric or fluttering fabric cap.No further patient complications were reported.It was further reported that the stroke event that occurred in 2022 was on (b)(6) 2022.The stroke had a cerebral infarction mechanism and was classified as a transient ischemic attack (tia).Leading up to the stroke, the patient was standing in the company of their niece.The patient presented confused and aphasic with some left side weakness.The patient's niece said that the patient had last been seen normal approximately 30 minutes prior.The patient was put on oxygen in the apartment.The patient was moved from their apartment in stair chair to stretcher.Throughout the event, the patient presented confusion with aphasia.Once in the ambulance, the patient began to "become normal." the patient became responsive and engaged, although the patient's speech was still diminished.The patient continued to improve during transport but continued a speech deficit from normal.The transfer at the hospital was smooth.While in the emergency department, no hemorrhage was noted, and bilateral chronic small vessel ischemia was acknowledged.There was no significant cerebral ischemic mismatch.Computed tomography angiography (cta) noted right middle cerebral artery (mca) bifurcation occlusion with hyper fusion branching.In response to the event, the patient received tissue plasminogen activator (tpa).There was no evidence of thrombus in the left atrium or left atrial appendage (laa) on tee performed on (b)(6) 2022, however, thrombus was noted distally in the laa, and the patient had reduced ejection fraction.